Alert archive / Ohio / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 108, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 20, 2022, 5:12 PM EDT for 4 counties in Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 5:12 PM EDT (21:12 UTC)
- Expired
- Aug 20, 2022, 6:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Ashland County, OH, Crawford County, OH, Huron County, OH, Richland County, OH
The radar
The Cleveland radar (KCLE), 68 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 98 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
799
WUUS51 KCLE 202112
SVRCLE
OHC005-033-077-139-202200-
/O.NEW.KCLE.SV.W.0108.220820T2112Z-220820T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
512 PM EDT Sat Aug 20 2022
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northern Richland County in north central Ohio...
Southeastern Huron County in north central Ohio...
Northern Ashland County in north central Ohio...
East central Crawford County in north central Ohio...
* Until 600 PM EDT.
* At 512 PM EDT, severe thunderstorms were located along a line
extending from near Shelby to 8 miles north of Ontario to near
Mansfield, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Mansfield, Ashland, Shelby, New London, Plymouth, Savannah, Polk,
Sullivan, Greenwich, North Fairfield, Bailey Lakes, Tiro, Nova,
Nankin, Shenandoah and Olivesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4076 8251 4084 8264 4083 8289 4114 8258
4119 8235 4107 8234 4106 8218 4099 8217
4099 8213 4092 8213
TIME...MOT...LOC 2112Z 232DEG 32KT 4088 8273 4089 8257 4084 8249
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
967
WWUS51 KCLE 202141
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
541 PM EDT Sat Aug 20 2022
OHC033-202150-
/O.CAN.KCLE.SV.W.0108.000000T0000Z-220820T2200Z/
Crawford OH-
541 PM EDT Sat Aug 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CRAWFORD COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4076 8251 4092 8254 4105 8256 4119 8235
4107 8234 4106 8218 4099 8217 4099 8213
4092 8213
TIME...MOT...LOC 2140Z 231DEG 32KT 4106 8250 4102 8235 4089 8227
$$
OHC005-077-139-202200-
/O.CON.KCLE.SV.W.0108.000000T0000Z-220820T2200Z/
Richland OH-Huron OH-Ashland OH-
541 PM EDT Sat Aug 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN RICHLAND...SOUTHEASTERN HURON AND NORTHERN ASHLAND
COUNTIES...
At 540 PM EDT, severe thunderstorms were located along a line
extending from near New London to near Savannah to near Ashland,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Mansfield, Ashland, New London, Savannah, Polk, Sullivan, Greenwich,
Bailey Lakes, Nankin, Shenandoah, Nova and Olivesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4076 8251 4092 8254 4105 8256 4119 8235
4107 8234 4106 8218 4099 8217 4099 8213
4092 8213
TIME...MOT...LOC 2140Z 231DEG 32KT 4106 8250 4102 8235 4089 8227
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$240
WWUS51 KCLE 202201
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
601 PM EDT Sat Aug 20 2022
OHC005-077-139-202211-
/O.EXP.KCLE.SV.W.0108.000000T0000Z-220820T2200Z/
Richland OH-Huron OH-Ashland OH-
601 PM EDT Sat Aug 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICHLAND...
SOUTHEASTERN HURON AND NORTHERN ASHLAND COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 4076 8251 4092 8254 4105 8256 4119 8235
4107 8234 4106 8218 4099 8217 4099 8213
4092 8213
TIME...MOT...LOC 2201Z 232DEG 32KT 4117 8231 4113 8216 4100 8208
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:11 PM EDT, 1 minute earlier.
Area forecast discussion, Aug 20, 5:11 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Cleveland OH 511 PM EDT Sat Aug 20 2022 .SYNOPSIS... A slow moving low pressure system will bring an unsettled pattern across the Upper Ohio River Valley region the weekend. This low pressure system will linger over the area through Monday before it move eastward and away from our region Monday night. High pressure will start to build in on Tuesday through mid week with a drier weather pattern. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Showers and thunderstorms will continue to fill in across north central and northeast Ohio this evening where moderate instability has developed ahead of an eastward advancing upper level trough. 1000-2000 J/kg has been fueled by dewpoints increasing to the mid and upper 60's and highs in the mid 80s ahead of the convection. Storm motion thus far has been to the north northeast while considerable cirrus has spread ahead of this activity and may limit further destabilization. Effective shear has been on the order of 20- 30 knots with shortwave energy lifting northeast through the Ohio Valley. Isolated severe convection remains possible with damaging winds the main threat with collapsing storms but heavy rain is also a concern given relatively slow storm motion that has exhibited a training component. Scattered activity may continue behind this first round but with a weakening component and decreasing coverage for the overnight as drier air aloft wraps in. The next spoke of energy and moisture moves back into western Ohio towards sunrise. Most of the area will see showers with thunderstorms expanding Sunday afternoon. Better upper level support can be expected as the low moves east across Michigan and reaches western Ohio. Instability will not be as strong however given the coverage of clouds and showers. Most of the area can expect an additional half to three quarters of an inch of rain with pockets of heavy rain given the continued potential for training storm motion. Highs on Sunday will peak in the upper 70s to near 80 degrees. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The beginning of the short term period will be influenced by the slow moving low pressure system. This system will slowly exit the CWA from west to east during the day on Monday. This should allow for lingering shower and storm chances through Monday evening with the highest coverage during Monday afternoon due to increased daytime heating along and east of I-77. Heavy rainfall and localized flooding may be a concern on Monday, especially for those who will see rain over the weekend. Favorable conditions for locally heavy rain and flooding include higher PWATs, higher low-level RH values, a warm cloud layer around 10kft, and slower storm motions between 10 and 15 knots. High pressure will begin to intrude from the west by Tuesday, but lingering low level moisture and daytime heating could allow for additional shower and isolated/scattered storms to develop Tuesday afternoon. Shower activity will cut off as we lose daytime heating Tuesday evening and as dry air engulfs more of the forecast area. High temperatures on Monday and Tuesday will be in the upper 70s to lower 80s, with lows dropping into the low to mid 60s both nights. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Surface high pressure will remain in control through the end of the week ahead of the next system. The high exits the area Thursday night as a low pressure system swings a cold front through the Great Lakes region for the weekend. We'll remain dry Wednesday and Thursday with precipitation chances increasing by Friday morning from north to south along the cold front. High temperatures through the long term will vary between the upper 70s to mid 80s, with Thursday being the warmest day. Low temperatures in the long term will be in the low to mid 60s, seasonal for this time of year. && .AVIATION /18Z Saturday THROUGH Thursday/... Showers and thunderstorms will continue to expand across western and central Ohio this afternoon as instability builds across the region. Scattered thunderstorms are developing ahead of a more organized line of storms moving into NW Ohio. Have tried to time these into most terminals reaching TOL/FDY as early as 19Z, CLE closer to 23Z, and rain reaching ERI towards 04Z. Adjustments will be needed to timing and could potentially see a few stronger wind gusts to 40 knots or more with the stronger storms. MVFR conditions are also expected with thunderstorms. Otherwise expecting to remain primarily VFR through about 8Z with the potential for a few pockets of MVFR ceilings or visibilities if skies clear out and locations had received rain this evening. Predictability was generally to low to include but do expect to see an expansion of clouds in the 3-4K range after 12Z Sunday. Additional scattered showers will be possible both overnight and on Sunday with thunderstorms increasing in coverage after 16Z Sunday. Winds will generally be light out of south or southwest except with thunderstorms. Outlook...Non-VFR possible with scattered rain showers and thunderstorms Sunday through Tuesday, with the best chance Saturday afternoon through Monday. && .MARINE... Periods of showers and storms will impact the lake through Tuesday, with the greatest chances occurring tomorrow and Monday. Southerly winds at 5-10 knots across the lake will continue through Monday morning before winds take on a more northerly flow behind the passing low pressure system. Winds remain variable Wednesday morning through the end of the forecast period, at 10 knots or less. Waves remain generally less than 2 feet through the forecast period. There is the potential for waterspouts on Lake Erie on Monday morning. Low LCL heights coupled a possible lake breeze due to a weak MSLP gradient could support waterspout formation. However, a temperature difference between 850mb and the lake surface of around 7-10 degrees Celsius may be an inhibiting factor. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC SHORT TERM...Iverson LONG TERM...Iverson AVIATION...KEC MARINE...Iverson
Hazardous weather outlook, Aug 20, 3:23 AM EDT, 13 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 323 AM EDT Sat Aug 20 2022 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-210730- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 323 AM EDT Sat Aug 20 2022 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. A couple isolated strong to marginally severe thunderstorms are possible late this afternoon into evening. There is a very limited risk for isolated damaging wind gusts of 50 to maybe 60 mph with the strongest and more organized storms. Localized heavy rainfall will be possible with storms that train over the same area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to marginally severe thunderstorms will be possible again Sunday afternoon and evening. The main threat will again be for isolated damaging wind gusts of 50 to maybe 60 mph with the strongest and more organized storms. Localized heavy rainfall will be possible with storms that train over the same area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 4:36 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
436 PM EDT Sat Aug 20 2022
OHZ028-029-036-037-047-202115-
Crawford OH-Marion OH-Richland OH-Morrow OH-Knox OH-
436 PM EDT Sat Aug 20 2022
...Strong thunderstorms will impact portions of western Richland,
northeastern Marion, Morrow, southeastern Crawford and northwestern
Knox Counties through 515 PM EDT...
At 436 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Galion to near Sunbury.
Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mansfield, Mount Vernon, Mount Gilead, Galion, Shelby, Ontario,
Lexington, Crestline, Fredericktown, Cardington, Bellville, Plymouth,
Chesterville, Sparta, Waterford, Butler, Caledonia, Edison, Marengo
and Tiro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 8275 4035 8286 4070 8300 4078 8294
4100 8265 4044 8232 4032 8274
TIME...MOT...LOC 2036Z 240DEG 22KT 4068 8293 4030 8283
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LombardyLocal storm report, Aug 20, 4:37 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
437 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLOOD MARION 40.58N 83.12W
08/20/2022 MARION OH 911 CALL CENTER
WIDESPREAD STREET FLOODING IN MARION WITH
VEHICLES STRANDED. WATER DUE TO SEWER BACKUP
APPROACHING SOME HOMES AS WELL.
&&
JSLocal storm report, Aug 20, 4:39 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
439 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG 1 WNW GREEN CAMP 40.54N 83.23W
08/20/2022 MARION OH 911 CALL CENTER
TREE DOWNED ACROSS LARUE-GREEN CAMP ROAD.
TIME ESTIMATED VIA RADAR.
&&
JSSpecial weather statement, Aug 20, 4:40 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Cleveland OH
440 PM EDT Sat Aug 20 2022
OHZ007>009-202130-
Erie OH-Ottawa OH-Sandusky OH-
440 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of Ottawa, Erie and
eastern Sandusky Counties through 530 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Port Clinton, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sandusky, Fremont, Port Clinton, Clyde, Castalia, Marblehead,
Bloomingville, Sandusky South, Vickery, Fairview Lanes and Whites
Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4140 8314 4146 8303 4143 8301 4142 8292
4147 8281 4144 8276 4146 8271 4150 8274
4151 8281 4147 8283 4150 8285 4147 8301
4157 8282 4153 8282 4154 8271 4150 8273
4142 8262 4139 8252 4140 8242 4126 8303
TIME...MOT...LOC 2040Z 239DEG 34KT 4141 8295
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LombardyLocal storm report, Aug 20, 4:41 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
441 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG MARION 40.58N 83.12W
08/20/2022 MARION OH 911 CALL CENTER
TREE DOWNED INTO A HOUSE. TIME ESTIMATED VIA
RADAR.
&&
JSLocal storm report, Aug 20, 5:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
507 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 S CHESTERVILLE 40.44N 82.69W
08/20/2022 E1.25 INCH MORROW OH TRAINED SPOTTER
QUARTER INCH HAIL A COUPLE UP TO THE SIZE OF
A HALF DOLLAR.
&&The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:04 PM EDT | Special Weather Statement | CLE | Wyandot | 41 min |
| Aug 20, 3:09 PM EDT | Special Weather Statement | CLE | Marion | 51 min |
| Aug 20, 3:21 PM EDT | Severe Thunderstorm Warning | CLE | Marion | 39 min |
| Aug 20, 3:38 PM EDT | Areal Flood Advisory | CLE | Marion | 3 hr |
| Aug 20, 3:46 PM EDT | Special Weather Statement | CLE | Wyandot | 59 min |
| Aug 20, 3:48 PM EDT | Special Weather Statement | CLE | Hancock, Sandusky, Wood | 42 min |
| Aug 20, 4:22 PM EDT | Special Weather Statement | CLE | Seneca | 38 min |
| Aug 20, 4:35 PM EDT | Flash Flood Warning | CLE | Marion | 6 hr |
| Aug 20, 4:36 PM EDT | Special Weather Statement | CLE | Morrow, Richland | 39 min |
| Aug 20, 4:40 PM EDT | Special Weather Statement | CLE | Erie | 50 min |
| Aug 20, 4:51 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Morrow, Richland | 54 min |
| Aug 20, 5:13 PM EDT | Special Marine Warning | CLE | 35 min | |
| Aug 20, 5:25 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Knox, Richland | 53 min |
| Aug 20, 5:39 PM EDT | Special Marine Warning | CLE | 29 min | |
| Aug 20, 6:12 PM EDT | Special Weather Statement | CLE | Medina | 33 min |
| Aug 20, 6:20 PM EDT | Special Weather Statement | CLE | Knox | 40 min |
| Aug 20, 6:37 PM EDT | Areal Flood Advisory | CLE | Ashland, Holmes, Knox | 4 hr |
| Aug 20, 6:57 PM EDT | Special Weather Statement | CLE | Holmes | 48 min |
| Aug 20, 7:54 PM EDT | Special Weather Statement | CLE | Holmes | 51 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.